Alert archive / South Carolina / Special Marine Warnings in 2021

Special Marine Warning 19, NWS Charleston, SC

April 11, 2021

NWS Charleston, SC issued this special marine warning at Apr 11, 2021, 7:52 AM EDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2021, 7:52 AM EDT (11:52 UTC)
Expired
Apr 11, 2021, 8:48 AM EDT
In force
56 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special marine warning went out at Apr 11, 7:40 AM EDT, 12 minutes earlier.

Area forecast discussion, Apr 11, 7:40 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
740 AM EDT Sun Apr 11 2021

.SYNOPSIS...
A weak cold front will move through tonight. Dry high pressure
will then settle over the area until another cold front likely
impacts the area mid week. More unsettled weather could return
next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Some of the stratus from earlier has diminished, but has
developed along with some fog in other places. Also, the thick
mid and upper level clouds associated with the MCS from the
northeast Gulf of Mexico into southern Georgia will continue to
spread northward this morning and into this afternoon. How
opaque these clouds are and how long they last will have huge
implications regarding maximum temperatures. Because of these
clouds we did lower temperatures south of I-16 in Georgia by
1-2F from the previous forecast. Meanwhile the northward edge of
the convective rains with the MCS will brush our far southern
counties this morning as well as the adjacent Atlantic waters.

Previous discussion...
Early this morning: A 2-3C inversion is trapping considerable
moisture underneath, leading to an increasing area of low
stratus. Additional low stratus will also advect in from south
of the Altamaha River, leading to partly to mostly cloudy skies
as we begin the day with temperatures in the upper 50s and lower
60s. There could be a little fog due to the wet grounds and this
stratus build down, but not enough to include in the forecast.

For today: Another short wave will move through the Southeast in
association with a deep closed low spinning across Indiana and
Ohio. The short wave is already starting to enhance convection
over and near the Florida Panhandle and Florida Big Bend
regions. This is the start of an MCS that will push east and
southeast through the day. While this feature will likely stay
to our south, the northernmost extent of its convective rains
could brush far southern sections. But more likely it will just
impact us with plenty of mid and high level clouds into the
afternoon. This will limit how warm it gets, as these clouds
along with the morning stratus cuts down on the available
insolation. As a result we are showing max temperatures mainly
in the mid and upper 70s, with maybe a few places in Berkeley
County to briefly hit 80F.

A sluggish moving cold front which is somewhat aligned parallel
with the flow aloft, will draw into the vicinity this afternoon.
Although MLCAPE is expected to be as high as around 1500 J/kg,
there is quite a bit of dry air in the mid levels, which will
limit how much shower and thunderstorm activity is able to
develop. We'll show 20% chances for the afternoon, with a non-
zero risk for an isolated strong or severe storm since there is
plenty of deep layered shear.

Tonight: Another short wave will move across the area, finally
kicking the cold front offshore prior to midnight. Instability
and CAPE will quickly wane in the evening, ending any isolated
shower activity early on. Skies will steadily clear out, as
weak high pressure builds east from the northern Gulf Coast
states. Cool advection will ensue, leading to minimum
temperatures of 53-57F inland, the upper 50s to around 60F along
the coast, in the Charleston metro area, and along the shores
of Lake Moultrie.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Moderate to high confidence through Tuesday night followed by low to
moderate confidence Wednesday.

Monday: A lee-side trough will develop and keep the sea breeze
pinned near the coast. Abundant sunshine will also help contribute
to above normal temperatures in the lower to mid 80s inland. Don't
think we'll see any record highs but could come within a few degrees
in North Charleston. The trough will likely move through without
much fanfare Monday night with temps staying above normal generally
in the upper 50s to lower 60s.

Tuesday: Moisture will increase somewhat due to upper shortwave
energy across the region but still looks too dry for much rain with
the best chance of a few late day showers most likely across inland
SC. Temperatures could get a few degrees warmer than Monday
depending on the amount of cloud cover with some upper 80s possible,
especially in GA. Once again highs should stay below record levels
which are close to 90. Could see a few showers Tuesday night as a
weak cold front drops into the area with lows remaining mild from
about 55-60 degrees most spots.

Wednesday: More uncertainty this period as medium range guidance has
been inconsistent with respect to a cold front. Will see at least a
slight chance of showers later in the day, especially inland. High
temperatures should be above normal once again close to 80 in SC and
slightly warmer in GA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Mostly low confidence this period. A cold front could push through
Wednesday night and/or Thursday with some showers followed by drier
weather Friday. More unsettled weather could return over the weekend
as some quick-moving systems move through in the generally zonal
flow aloft. However, coverage/timing of rain is quite uncertain at
this point. Temperatures should stay above normal through at least
Wednesday night before possibly dropping back at least closer to
normal or even below later in the week.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Conditions at KSAV will range anywhere from VFR to IFR this
morning, with areas of low stratus over or near the terminal.
Otherwise it looks to be VFR there and at KCHS through 12Z
Monday.

Convective rains from the MCS to the south will not impact
either terminal this morning into this afternoon. Meanwhile,
isolated SHRA/TSRA will form in advance of a cold front late
this afternoon and evening. But any chance of a direct hit on
either site is far too low to show in the latest TAF set.

Extended Aviation Outlook: High confidence in mainly VFR conditions
at KCHS/KSAV until mid week, when a cold front could impact the
area Wednesday night and Thursday.

&&

.MARINE...
Today: An MCS that continues to develop over the northeast Gulf
of Mexico and northern Florida will push east and southeast
through the day. As this feature continues to intensifies this
morning and into early afternoon, guidance is depicting a
possible wake low that could impact parts of our waters,
especially the Georgia zones for a couple of hours between about
10 AM and 2 PM. This in turn could generate a period of much
stronger winds than now in the forecast. This will bear close
watching through the day. Aside from this possibility, there is
a decent gradient that occurs in advance of the cold front will
be slowly moving through the Southeast. This will lead to SW
winds as high as 15 or 20 kt. Although there could be some gusts
of 25 kt or more, they will be too infrequent to require a
Small Craft Advisory. Seas will generally average 3 to 5 feet
throughout. Also, the northern portion of the MCS could generate
a couple of hours of strong or severe wind gusts in
thunderstorms over the Georgia waters through early afternoon.

Tonight: The cold front finally moves through the waters after
midnight, shifting winds around from the SW to the W and NW in
its wake. Small isallobaric pressure rises and eventually some
cool advection behind the front will allow for winds as high as
15 or 20 kt. Seas will be 3 to 5 feet early on, dropping about a
foot or so once the trajectories turn from an offshore
component.

Monday through Friday: Moderate to high confidence this period. A
generally weak pressure gradient is expected until a cold front
likely impacts the area mid week with a corresponding uptick in
winds/seas. Conditions could reach marginal Small Craft Advisory
thresholds either just ahead of and/or after the cold frontal
passage.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...
MARINE...
Hazardous weather outlook, Apr 11, 3:27 AM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
327 AM EDT Sun Apr 11 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-120900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
327 AM EDT Sun Apr 11 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:57 AM EDTSpecial Weather StatementCHSMcIntosh33 min

Nearby

Special Marine Warnings in South Carolina, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.